Classical chaos in nonseparable wave propagation problems

David R. Palmer, Michael G Brown, Frederick D. Tappert, Hugo F. Bezdek

Research output: Contribution to journalArticle

71 Citations (Scopus)

Abstract

Numerical calculations show that acoustic ray paths in a weakly range‐dependent deterministic ocean model exhibit chaotic behavior, that is, have an exponentially sensitive dependence on initial conditions. Since the ray equations define a nonautonomous Hamiltonian system with one degree of freedom, these results may be understood in terms of recent advances in classical chaos. The Hamiltonian structure of ray equations in general suggests that chaotic ray trajectories will be present in all types of linear wave motion in geophysics when variables do not separate, as in laterally inhomogeneous media.

Original languageEnglish (US)
Pages (from-to)569-572
Number of pages4
JournalGeophysical Research Letters
Volume15
Issue number6
DOIs
StatePublished - 1988
Externally publishedYes

Fingerprint

chaotic dynamics
wave propagation
chaos
rays
geophysics
geometrical acoustics
ocean models
acoustics
trajectory
ocean
degrees of freedom
trajectories
calculation
freedom

ASJC Scopus subject areas

  • Geophysics
  • Earth and Planetary Sciences(all)

Cite this

Classical chaos in nonseparable wave propagation problems. / Palmer, David R.; Brown, Michael G; Tappert, Frederick D.; Bezdek, Hugo F.

In: Geophysical Research Letters, Vol. 15, No. 6, 1988, p. 569-572.

Research output: Contribution to journalArticle

Palmer, David R. ; Brown, Michael G ; Tappert, Frederick D. ; Bezdek, Hugo F. / Classical chaos in nonseparable wave propagation problems. In: Geophysical Research Letters. 1988 ; Vol. 15, No. 6. pp. 569-572.
@article{dd1149ec25234ec990733a83b7d672e4,
title = "Classical chaos in nonseparable wave propagation problems",
abstract = "Numerical calculations show that acoustic ray paths in a weakly range‐dependent deterministic ocean model exhibit chaotic behavior, that is, have an exponentially sensitive dependence on initial conditions. Since the ray equations define a nonautonomous Hamiltonian system with one degree of freedom, these results may be understood in terms of recent advances in classical chaos. The Hamiltonian structure of ray equations in general suggests that chaotic ray trajectories will be present in all types of linear wave motion in geophysics when variables do not separate, as in laterally inhomogeneous media.",
author = "Palmer, {David R.} and Brown, {Michael G} and Tappert, {Frederick D.} and Bezdek, {Hugo F.}",
year = "1988",
doi = "10.1029/GL015i006p00569",
language = "English (US)",
volume = "15",
pages = "569--572",
journal = "Geophysical Research Letters",
issn = "0094-8276",
publisher = "American Geophysical Union",
number = "6",

}

TY - JOUR

T1 - Classical chaos in nonseparable wave propagation problems

AU - Palmer, David R.

AU - Brown, Michael G

AU - Tappert, Frederick D.

AU - Bezdek, Hugo F.

PY - 1988

Y1 - 1988

N2 - Numerical calculations show that acoustic ray paths in a weakly range‐dependent deterministic ocean model exhibit chaotic behavior, that is, have an exponentially sensitive dependence on initial conditions. Since the ray equations define a nonautonomous Hamiltonian system with one degree of freedom, these results may be understood in terms of recent advances in classical chaos. The Hamiltonian structure of ray equations in general suggests that chaotic ray trajectories will be present in all types of linear wave motion in geophysics when variables do not separate, as in laterally inhomogeneous media.

AB - Numerical calculations show that acoustic ray paths in a weakly range‐dependent deterministic ocean model exhibit chaotic behavior, that is, have an exponentially sensitive dependence on initial conditions. Since the ray equations define a nonautonomous Hamiltonian system with one degree of freedom, these results may be understood in terms of recent advances in classical chaos. The Hamiltonian structure of ray equations in general suggests that chaotic ray trajectories will be present in all types of linear wave motion in geophysics when variables do not separate, as in laterally inhomogeneous media.

UR - http://www.scopus.com/inward/record.url?scp=0023754333&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0023754333&partnerID=8YFLogxK

U2 - 10.1029/GL015i006p00569

DO - 10.1029/GL015i006p00569

M3 - Article

VL - 15

SP - 569

EP - 572

JO - Geophysical Research Letters

JF - Geophysical Research Letters

SN - 0094-8276

IS - 6

ER -